Small scale distribution of zeros and mass of modular forms

  • Stephen Lester

    Queen Mary University of London, UK, and Tel Aviv University, Israel
  • Kaisa Matomäki

    University of Turku, Finland
  • Maksym Radziwiłł

    McGill University, Montreal


We study the behavior of zeros and mass of holomorphic Hecke cusp forms on SL at small scales. In particular, we examine the distribution of the zeros within hyperbolic balls whose radii shrink sufficiently slowly as . We show that the zeros equidistribute within such balls as as long as the radii shrink at a rate at most a small power of . This relies on a new, effective, proof of Rudnick's theorem on equidistribution of the zeros and on an effective version of Quantum Unique Ergodicity for holomorphic forms, which we obtain in this paper.

We also examine the distribution of the zeros near the cusp of SL. Ghosh and Sarnak conjectured that almost all the zeros here lie on two vertical geodesics. We show that for almost all forms a positive proportion of zeros high in the cusp do lie on these geodesics. For all forms, we assume the Generalized Lindelöf Hypothesis and establish a lower bound on the number of zeros that lie on these geodesics, which is significantly stronger than the previous unconditional results.

Cite this article

Stephen Lester, Kaisa Matomäki, Maksym Radziwiłł, Small scale distribution of zeros and mass of modular forms. J. Eur. Math. Soc. 20 (2018), no. 7, pp. 1595–1627

DOI 10.4171/JEMS/794